Medicine>>>>>Dermatology
Question 22#

A 72-year-old woman presents with a painless rash of her lower legs and ankles. She also complains of uncomfortable swelling of her feet for the past several weeks since starting a new blood pressure medicine. She denies gingival bleeding or epistaxis. Physical examination reveals pitting edema of the ankles and a petechial rash below the midshins. There is no evidence of palatal petechiae or vasculitic rash.

Which antihypertensive is most likely to cause this drug reaction?

a. Hydrochlorothiazide
b. Lisinopril
c. Clonidine
d. Carvedilol
e. Amlodipine

Correct Answer is E

Comment:

Amlodipine commonly causes pitting edema of the lower extremities from increased vascular permeability. Vasodilation causes the rash to blanch; however, in cases where small hemorrhages have occurred, the rash will not blanch. Chronic hemosiderin deposition from petechiae can cause permanent hyperpigmentation of the affected areas. While all of the listed medications can cause skin reactions, the rash from calcium channel blockers is very common. StevensJohnson syndrome and toxic epidermal necrolysis first present as a macular erythematous rash which progresses to epidermal detachment in sheets. Carvedilol, lisinopril, and hydrochlorothiazide can cause Stevens-Johnson syndrome. Clonidine is not frequently associated with a rash.